Kaletra and diabetes

Question

I have heard for a few years that one of the side effects of Kaletra is the onset of diabetes mellitus. The description from teh manufacturer is fuzzy at best. I found out that my doctor started prescribing diabetes meds within 2 months of prescribing Kaletra. When I brought this to her attention just recently, she just advised me to add more diabetes meds and to watch my weight and increase my exercise. I am frustrated because I feel that Kaletra, while having brought my VL to undetectable is one of the reasons that I am taking dibetic meds. My doctor does not seem to want to agree with me about changing this HIV med. Any suggestions??? Thanks for your time.

Answer

Kaletra can occasionally aggravate an often pre-existing diabetic condition (sometimes indirectly due to weight gain). Sometimes the diabetes is also related to other meds taken with the Kaletra (such as the nucleosides). Often if the person is doing well from the HIV perspective without any history of resistance then a switch off Kaletra to drugs that may have less of an impact on glucose tolerance is an option (such as switching to Reyataz +/- ritonavir or 3/4 nuke regimens or nevirapin ). KH